Alert archive / Kansas / Flash Flood Warnings in 2004

Flash Flood Warning 19, NWS Wichita, KS

July 8, 2004Greenwood County, Kansas

NWS Wichita, KS issued this flash flood warning at Jul 8, 2004, 12:00 PM CDT for Greenwood County, Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2004, 12:00 PM CDT (17:00 UTC)
Expired
Jul 8, 2004, 5:00 PM CDT
In force
5 hr
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Greenwood County, KS

The radar

The Topeka radar (KTWX), 114 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2004-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2526 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2004-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2526 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 081700
FFWICT
KSC073-082200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1200 PM CDT THU JUL 8 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GREENWOOD COUNTY IN SOUTHEAST KANSAS

* UNTIL 500 PM CDT

* AT 1154 AM CDT...WEATHER SERVICE RADAR INDICATED VERY HEAVY   
RAINFALL WAS OCCURRING OVER NORTHEASTERN GREENWOOD COUNTY. 

* SOME LOCATIONS AFFECTED INCLUDE...
  VIRGIL...MADISON...HAMILTON

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...ROADS AND AREAS WITH POOR
DRAINAGE.

REPEATING...A FLASH FLOOD WARNING HAS BEEN ISSUED FOR GREENWOOD
COUNTY UNTIL 500 PM CDT.

LAT...LON 3815 9598 3773 9598 3773 9623 3815 9624

$$

/KETCHAM
2 follow-up statements
000 
WGUS73 KICT 081811
FFSICT
KSC073-082200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
109 PM CDT THU JUL 8 2004

...A FLASH FLOOD WARNING CONTINUES FOR GREENWOOD COUNTY UNTIL 500 PM
CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 2 TO 3 INCHES 
OF RAIN HAD FALLEN OVER NORTHEASTERN GREENWOOD COUNTY.  

SOME LOCATIONS AFFECTED INCLUDE HAMILTON...MADISON AND VIRGIL.

AT 109 PM CDT LAW ENFORCEMENT OFFICIALS REPORTED WATER OVER THE ROAD 
ON HIGHWAY 57 EAST OF MADISON. 

TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES, INCLUDING 
SPORT UTILITY VEHICLES AND PICKUPS.

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3815 9598 3774 9597 3774 9623 3815 9624

$$

/KETCHAM

NNNN
000 
WGUS73 KICT 082048
FFSICT
KSC073-082115-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
348 PM CDT THU JUL 8 2004

...THE FLASH FLOOD WARNING FOR GREENWOOD COUNTY HAS BEEN CANCELLED...

LAW ENFORCEMENT INDICATED THAT HIGH WATER HAS RECEDED AND MOST 
COUNTY ROADS WERE OPEN. SOME MINOR FLOODING MAY CONTINUE...BUT THE 
THREAT OF SERIOUS FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING 
IS BEING CANCELLED.

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3803 9606 3768 9604 3769 9645 3803 9641

$$

/KLEINSASSER

NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 11:50 AM CDT, 10 minutes earlier.

Area forecast discussion, Jul 8, 11:50 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
1150 AM CDT THU JUL 8 2004

.DISCUSSION...

ELEVATED CONVECTION CONTINUES TO MOVE SOUTHEAST ACROSS SOUTHEAST
KANSAS, ALONG EASTERN PERIPHERY OF CENTRAL PLAINS CAPPED AIRMASS.
AFTERNOON HEATING COUPLED WITH A VERY MOIST AIRMASS AND RESIDUAL
OUTFLOW BOUNDARIES WILL RESULT IN A CONTINUED SEVERE/FLOOD THREAT
THROUGH THIS AFTERNOON WELL EAST OF THE TURNPIKE. AT THE SURFACE, A
WARM FRONT IS RETREATING NORTHWARD ACROSS THE NE/KS BORDER. THIS
WILL RESULT IN HIGHER SEVERE THUNDERSTORM CHANCES OVER NEBRASKA THIS
AFTERNOON. +15C 700MB TEMPS SPREADING ACROSS THE WESTERN HALF OF KS
ARE RESULTING IN A FAIRLY CAPPED AIRMASS, SO DO NOT EXPECT
CONVECTION TO BREAK OUT THIS AFTERNOON OVER THE WESTERN HALF OF CWA,
DESPITE A WEAK WAVE OVER CO/KS BORDER. SIDING WITH THINKING OF
PREVIOUS FORECASTER, IN WHICH ACTIVITY OVER NEBRASKA MAY PROPAGATE
SOUTHEASTWARD AND CLIP THE CWA TONIGHT. UPDATE TO FORECAST WILL BE
OUT SHORTLY.

KLEINSASSER

---------------------------------------------------------------------
PREVIOUS DISCUSSION
319 AM CDT THU JUL 8 2004

MAIN FCST CONCERN CONTINUES TO BE CONVECTIVE POTENTIAL FOR THE FIRST
COUPLE OF PERIODS.

TDAY-TNGT: 850MB-700MB THETA-E ADVECTION WL REMAIN OVER AREAS EAST
OF THE TURNPIKE THIS MORNING. THE LAST FEW MODELS RUNS HAVE BEEN
CONSISTENT SHOWING DECENT UPGLIDE IN THIS AREA. EVEN THOUGH PRECIP
HAS NOT DEVELOPED YET OVER SE KS, FEEL THERE IS ENOUGH COMING
TOGETHER TO LEAVE POPS IN. EVEN IF CONVECTION DOES NOT GET GOING
EARLY THIS MORNING, A FEW VERY ISOLATED CELLS MAY POP UP LATE THIS
AFTERNOON WHERE THE CAP IS WEAKEST. SO FOR NOW WL NOT GET CUTE WITH
POPS AND JUST COVER SE KS WITH A SLGT CHANCE.

CONFIDENCE IS LOW TNGT REGARDING CONVECTIVE ACTIVITY. THE ETA IS
DEVELOPING PRECIP TDAY AND BRINGING IT ALL THE WAY DOWN TO SOUTH
CENTRAL KANSAS LATE TNGT. NOT QUITE READY TO BUY INTO THIS SOLUTION
YET AS UPPER FLOW FCSTED WOULD TAKE THIS ACTIVITY IN MORE OF A
WESTERLY DIRECTION. HOWEVER, THE 06Z MESO-ETA IS STILL BRINGING A
COMPLEX DOWN ACROSS THE AREA TONIGHT, SO THIS MAY BE SOMETHING FOR
THE DAY SHIFT TO HATCH OUT. A THETA-E GRADIENT WL ONCE AGAIN B
SITUATED THROUGH THE CWA FROM NW TO SE. ISENTROPIC LIFT ACROSS THIS
GRADIENT SHOULD INCREASE TNGT AS THE LLJ STRENGTHENS. THIS IS ALSO
SHOWN AS ETA INCREASES NET ADIABATIC OMEGA ACROSS MUCH OF THE CWA.
THERE ALSO CONTINUES TO BE SOME ELEVATED INSTABILITY OVER THE AREA.
WITH THIS SAID, WL INSERT A SLGT CHANCE INTO THE FCST FOR TNGT.
GIVEN AMOUNTS OF 850MB MOISTURE AND 0-6KM SHEAR AROUND 30KTS, A
SEVERE STORM OR TWO CAN NOT BE RULED OUT.

AS FAR AS TEMPS GO, THE MAV NUMBERS MAY BE A BIT HIGH TDAY. THINK
THIS MAY BE DUE TO THE MODEL NOT RESOLVING HOW MOIST THE GROUND
STILL IS. SO WL STICK CLOSER TO FWC AND MET NUMBERS.

FRI-SAT:
THE BETTER ISENTROPIC LIFT AND DYNAMICS SHIFT NORTH OF THE CWA FOR
FRI AND SAT. BY SAT 12Z A WEAK UPPER RIDGE WL BE SITUATED OVER THE
SOUTHERN PLAINS WITH THE STRONGER WESTERLIES REMAINING OVER THE
DAKOTAS.

SUN-WED:
WISH I HAD AS MUCH CONFIDENCE IN THE FIRST FEW PERIODS AS I DO THE
EXTENDED. UPPER RIDGE SHOULD ENCOMPASS THE AREA THROUGH THE EXTENDED
PERIODS. NEEDLESS TO SAY KEPT THE FCST DRY AND WARM. PREV FCST HAD
SLIGHTLY ABOVE NORMAL TEMPS WHICH LOOK RIGHT ON TRACK. SO IT LOOKS
LIKE WE MAY FINALLY GET INTO A SUMMER PATTERN. BETTER LATE THAN
NEVER.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    95  72  93  72 /  10  20  10  10
HUTCHINSON      95  72  94  71 /  10  20  10  10
NEWTON          94  72  93  71 /  10  20  10  10
ELDORADO        94  72  93  72 /  20  20  10  10
WINFIELD-KWLD   94  73  93  72 /  20  20  10  10
RUSSELL         97  71  96  70 /  10  20  10  10
GREAT BEND      97  71  96  70 /  10  20  10  10
SALINA          94  72  94  70 /  10  20  10  10
MCPHERSON       94  72  94  71 /  10  20  10  10
COFFEYVILLE     90  72  91  72 /  20  20  10  10
CHANUTE         90  72  91  72 /  20  20  10  10
IOLA            90  72  91  72 /  20  20  10  10
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

7/LAWSON
Hazardous weather outlook, Jul 8, 5:35 AM CDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
535 AM CDT THU JUL 8 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-091200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
535 AM CDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE FOR AREAS GENERALLY EAST OF THE
KANSAS TURNPIKE TODAY. IF STORMS DEVELOP, THEY WILL HAVE THE
POTENTIAL TO PRODUCE LARGE HAIL AND BRIEF DOWNBURST WINDS. SCATTERED
STORMS WILL ALSO BE POSSIBLE OVER MUCH OF THE AREA TONIGHT. THESE
STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND SEVERE
DOWNBURST WINDS.

A FEW STORMS MAY DEVELOP THIS MORNING OVER SOUTHEAST KANSAS AS RICH
GULF MOISTURE IS LIFTED UP AND OVER A FRONT. ISOLATED STORMS WILL
ALSO BE POSSIBLE IN THESE SAME LOCATIONS LATE THIS AFTERNOON AS
INSTABILITY INCREASES WITH THE AFTERNOON HEAT. THERE ARE A COUPLE
SCENARIOS FOR STORMS OVERNIGHT. FIRST, STORMS MAY DEVELOP OVER
NEBRASKA AND MOVE SOUTH INTO THE AREA. THE OTHER OPTION WOULD BE FOR
STORMS TO DEVELOP LATE TONIGHT AS STRONG WINDS JUST OFF OF THE
SURFACE LIFT MOISTURE UP AND OVER A WEAK FRONT. LARGE HAIL AND
DOWNBURST WINDS WILL BE THE MAIN THREATS FOR STORMS THAT DEVELOP
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON

In the hours before

Local storm report, Jul 8, 11:10 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1110 AM CDT THU JUL 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TSTM WND GST     3 E TORONTO             37.80N 95.89W
07/08/2004  60 MPH           WOODSON            KS   PUBLIC

            60-70 MPH WIND GUSTS BLEW TREE LIMBS DOWN.

&&

BOWMAN
Local storm report, Jul 8, 11:15 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1115 AM CDT THU JUL 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HAIL             3 E TORONTO             37.80N 95.89W
07/08/2004  0.75 INCH        WOODSON            KS   PUBLIC

&&

BOWMAN
Local storm report, Jul 8, 11:37 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1137 AM CDT THU JUL 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1125 AM     FLASH FLOOD      2 W YATES CENTER        37.87N 95.78W
07/08/2004                   WOODSON            KS   LAW ENFORCEMENT

            WATER OVER US HIGHWAY 54 AND COUNTY ROADS WEST OF YATES
            CENTER ARE FLOODED.

&&

BOWMAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:10 PM CDTTornado WarningICTRussell50 min
Jul 7, 7:52 PM CDTTornado WarningICTRussell53 min
Jul 7, 8:36 PM CDTTornado WarningICTBarton, Russell54 min
Jul 7, 8:58 PM CDTFlash Flood WarningICTRussell6 hr
Jul 7, 9:23 PM CDTTornado WarningICTBarton52 min
Jul 7, 10:12 PM CDTSevere Thunderstorm WarningICTBarton48 min
Jul 7, 10:20 PM CDTSevere Thunderstorm WarningICTRice55 min
Jul 8, 10:15 AM CDTSevere Thunderstorm WarningICTGreenwood, Woodson60 min
Jul 8, 11:26 AM CDTFlash Flood WarningICTWoodson6 hr

Nearby

Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.